Alert archive / Michigan / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 49, NWS Grand Rapids, MI

June 20, 2024Eaton County, Ingham County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 20, 2024, 4:26 PM EDT for Eaton County, Ingham County, Michigan. It was in force for 49 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2024, 4:26 PM EDT (20:26 UTC)
Expired
Jun 20, 2024, 5:15 PM EDT
In force
49 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Eaton County, MI, Ingham County, MI

The radar

The Grand Rapids radar (KGRR), 85 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:32 PM EDTHAIL 1.253 Ene Dimondale, MI
Jun 20, 4:38 PM EDTHAIL 0.52 W Holt, MIReport from mPING: Half-inch (0.50 in.).
Jun 20, 4:40 PM EDTHAIL 0.753 S Lansing, MIReport from mPING: Dime (0.75 in.).
Jun 20, 4:43 PM EDTTSTM WND DMGHolt, MIPhotos of multiple trees and large limbs down west and south of Holt Junior High School. Some trees blocking roads. Snapped tree branch pierced ceiling of a bedroom. Power outages in the area.
Jun 20, 4:43 PM EDTHAIL 1Holt, MI
Jun 20, 4:54 PM EDTHAIL 13 W Mason, MIReport from mPING: Quarter (1.00 in.).
Jun 20, 4:56 PM EDTTSTM WND DMG3 Wnw Holt, MITree damage in South Lansing relayed from EM.
Jun 20, 4:59 PM EDTHAIL 1.752 E Holt, MI
Jun 20, 5:03 PM EDTHAIL 11 Nw Mason, MIWind gusts estimated around 50 mph.
Jun 20, 5:05 PM EDTHAIL 1.25Mason, MI
Jun 20, 5:13 PM EDTTSTM WND DMG1 Sse Holt, MITree damage relayed by Amateur Radio operators.
Jun 20, 5:15 PM EDTHAIL 0.751 Se Mason, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2024-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2024-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

846 
WUUS53 KGRR 202026
SVRGRR
MIC045-065-202115-
/O.NEW.KGRR.SV.W.0049.240620T2026Z-240620T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
426 PM EDT Thu Jun 20 2024

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Northwestern Ingham County in south central Michigan...
  East central Eaton County in south central Michigan...

* Until 515 PM EDT.

* At 426 PM EDT, a severe thunderstorm was located between Dimondale 
  and Lansing, moving east at 5 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Lansing...             Mason...               East Lansing...
  Dimondale...           Waverly...             Holt...
  Okemos...              

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4261 8469 4273 8465 4270 8438 4252 8444
TIME...MOT...LOC 2026Z 277DEG 6KT 4266 8461 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CAS
2 follow-up statements
956 
WWUS53 KGRR 202039
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
439 PM EDT Thu Jun 20 2024

MIC045-202047-
/O.CAN.KGRR.SV.W.0049.000000T0000Z-240620T2115Z/
Eaton MI-
439 PM EDT Thu Jun 20 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EATON COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
Eaton County. Therefore, the warning has been cancelled for Eaton 
County and remains in effect for Ingham County.

LAT...LON 4252 8444 4258 8460 4272 8460 4270 8438
TIME...MOT...LOC 2037Z 277DEG 6KT 4266 8458 

$$

MIC065-202115-
/O.CON.KGRR.SV.W.0049.000000T0000Z-240620T2115Z/
Ingham MI-
439 PM EDT Thu Jun 20 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHWESTERN INGHAM COUNTY...

At 437 PM EDT, a severe thunderstorm was located over the south side 
of Lansing, or near Holt, moving east at 5 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Lansing...             Mason...               East Lansing...
Holt...                Okemos...              

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4252 8444 4258 8460 4272 8460 4270 8438
TIME...MOT...LOC 2037Z 277DEG 6KT 4266 8458 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CAS
933 
WWUS53 KGRR 202051
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
451 PM EDT Thu Jun 20 2024

MIC065-202115-
/O.CON.KGRR.SV.W.0049.000000T0000Z-240620T2115Z/
Ingham MI-
451 PM EDT Thu Jun 20 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR WEST CENTRAL INGHAM COUNTY...

At 450 PM EDT, a severe thunderstorm was located near Mason, moving
east at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Public. Quarter size hail and fallen trees have been 
         reported in Holt.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Mason...               Holt...                

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4252 8444 4257 8455 4267 8451 4264 8440
TIME...MOT...LOC 2050Z 289DEG 17KT 4262 8447 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:49 PM EDT, 37 minutes earlier. Its key messages:

  • Risk for Severe Storms through this afternoon
  • Heat continues
  • One or more rounds of Strong/Severe Storms possible Saturday into Saturday night
Area forecast discussion, Jun 20, 3:49 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
349 PM EDT Thu Jun 20 2024

.KEY MESSAGES...

- Risk for Severe Storms through this afternoon

- Heat continues

- One or more rounds of Strong/Severe Storms possible Saturday
  into Saturday night

&&

.DISCUSSION...
Issued at 311 PM EDT Thu Jun 20 2024

- Risk for Severe Storms through this afternoon

SPC's meso page shows ML CAPE values around 1500 J/kg extending
from near Grand Rapids to Lansing and down into the Jackson
region. Low level convergence is enhanced in this region and as a
result scattered storms have developed. These storms have produced
outflow boundaries some of which have collided. Effective bulk
shear was up to 25 knots and some organization has occurred with
the cells. High res models suggest the cells will gradually build
east so the risk for a few severe storms remains possible into the
late afternoon hours.

- Heat continues into Saturday

The low level thermal ridge remains over the southern and central
zones into Saturday. At the same time there will be plenty of
moisture in this warm air mass with PWAT values hovering in the
1.75 to 2.00 inches. Progged heat index values are shown to
continue to top out in the 93 to 97 degree range during this
timeframe. As a result we will keep the head advisory going.

- One or more rounds of Strong/Severe Storms possible Saturday
  into Saturday night

Parameters are coming together to warrant a greater risk for
severe weather during this time frame. Overall the models are
generally showing a stronger mid level wave digging into the area
in a pattern of stronger mid to upper level flow. A morning low
level jet could set off an MCS, especially over northern parts of
the CWA. A second low level jet arrives in the evening. Ensemble
surface based CAPE values from the models are showing at least
1000 J/kg in the afternoon/evening. With the potential for
stronger wind fields, favorable dynamics and instability, we may
end up with organized storms with stronger/organized wind gusts
being a main hazard. With several rounds of heavier rain possible,
values could be excessive.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 126 PM EDT Thu Jun 20 2024

Showers and storms are expected this afternoon, especially between
19Z to 23Z. All terminals except MKG could see TSRA. Some storms
have already started to develop in and around KGRR, AZO and BTL.
Between 18Z and 00Z is the timing of most concern. Potential for
fog overnight between 06Z and 18Z, especially southern TAF sites.

&&

.MARINE...
Issued at 311 PM EDT Thu Jun 20 2024

Overall, outside of any storms the winds and waves remain low into
Friday. On Saturday its looking like the winds and waves will be
building with a high potential for hazardous swim and boating
conditions arriving by evening.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until 8 PM EDT Saturday for MIZ056-057-064>067-
     071>074.
MARINE...None.

&&

DISCUSSION...MJS
AVIATION...Ceru
MARINE...Meade/04
Hazardous weather outlook, Jun 20, 1:22 PM EDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
122 PM EDT Thu Jun 20 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-210815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
122 PM EDT Thu Jun 20 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Heat indices will rise to the mid 90s this afternoon south of I-96.
This will create the potential for heat related illnesses.

Scattered thunderstorms are expected today. An isolated severe
thunderstorm is possible. Damaging winds is the primary risk.
Locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Prolonged impacts of heat and humidity will increase the potential
for heat related illnesses through Saturday.

Thunderstorms are possible Friday through Sunday. Thunderstorms
Saturday night could be widespread with a few strong storms
possible north of I-96.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-210815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
122 PM EDT Thu Jun 20 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 20, 3:27 PM EDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
327 PM EDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     Hail             2 N Rockford            43.16N 85.55W
06/20/2024  M0.88 Inch       Kent               MI   Trained Spotter

            Dime to nickel sized hail reported.

&&

mws
Local storm report, Jun 20, 3:32 PM EDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
332 PM EDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     Hail             3 S Cedar Springs       43.18N 85.55W
06/20/2024  E1.50 Inch       Kent               MI   Trained Spotter

&&

mws
Local storm report, Jun 20, 3:34 PM EDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
334 PM EDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     Tstm Wnd Gst     1 SSE Rockford          43.12N 85.55W
06/20/2024  M62 MPH          Kent               MI   Trained Spotter

&&

mws
Special weather statement, Jun 20, 3:43 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
343 PM EDT Thu Jun 20 2024

MIZ044-045-051-202030-
Montcalm MI-Mecosta MI-Newaygo MI-
343 PM EDT Thu Jun 20 2024

...A strong thunderstorm will impact portions of southeastern
Newaygo, southwestern Mecosta and northwestern Montcalm Counties
through 430 PM EDT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Howard City, or 10 miles east of Newaygo, moving
northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Howard City...         Morley...              Croton...
Croton Heights...      Indian Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 4335 8548 4336 8571 4357 8567 4353 8536
TIME...MOT...LOC 1942Z 208DEG 11KT 4340 8560

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CAS
Local storm report, Jun 20, 3:45 PM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
345 PM EDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     Tstm Wnd Dmg     2 S Rockford            43.09N 85.56W
06/20/2024                   Kent               MI   Trained Spotter

            Six to ten inch branch blocking left lane.

&&

mws
Special weather statement, Jun 20, 4:20 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
420 PM EDT Thu Jun 20 2024

MIZ066-067-202100-
Ingham MI-Eaton MI-
420 PM EDT Thu Jun 20 2024

...A strong thunderstorm will impact portions of western Ingham and
northeastern Eaton Counties through 500 PM EDT...

At 419 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lansing, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lansing...             Mason...               East Lansing...
Potterville...         Aurelius...            Dimondale...
Waverly...             Holt...                Okemos...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 4262 8475 4274 8466 4268 8435 4250 8447
TIME...MOT...LOC 2019Z 298DEG 12KT 4265 8463

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:14 PM EDTSpecial Weather StatementGRRJackson61 min
Jun 19, 9:15 PM EDTSpecial Weather StatementGRRKalamazoo45 min
Jun 20, 3:26 AM EDTSpecial Weather StatementGRRGratiot64 min
Jun 20, 4:12 AM EDTSpecial Weather StatementGRRIngham48 min
Jun 20, 1:38 PM EDTSpecial Weather StatementGRRKent52 min
Jun 20, 2:07 PM EDTSevere Thunderstorm WarningGRRIonia, Kent53 min
Jun 20, 2:55 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRBarry, Clinton, Eaton, Ionia65 min
Jun 20, 3:06 PM EDTSevere Thunderstorm WarningGRRKent39 min
Jun 20, 3:06 PM EDTTornado WarningGRRBarry, Clinton, Eaton, Ionia39 min
Jun 20, 3:43 PM EDTSpecial Weather StatementGRRNewaygo47 min
Jun 20, 3:44 PM EDTSevere Thunderstorm WarningGRRIonia, Kent46 min
Jun 20, 3:57 PM EDTTornado WarningGRRIonia, Kent15 min
Jun 20, 3:59 PM EDTSevere Thunderstorm WarningGRRMecosta, Montcalm, Newaygo61 min
Jun 20, 4:20 PM EDTSpecial Weather StatementGRRIngham40 min
Jun 20, 4:33 PM EDTAreal Flood AdvisoryGRRClinton, Eaton, Ingham3 hr
Jun 20, 4:43 PM EDTSpecial Weather StatementGRRIonia62 min
Jun 20, 4:55 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRIngham65 min
Jun 20, 5:04 PM EDTSpecial Weather StatementGRRMecosta, Osceola56 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.